Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 184, NWS Grand Forks, ND

July 17, 2020Cass County, Steele County, Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2020, 7:29 PM CDT for Cass County, Steele County, Traill County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2020, 7:29 PM CDT (00:29 UTC)
Expired
Jul 17, 2020, 8:15 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 28 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 5:39 PM CDTSevere Thunderstorm Watch PDSSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:54 PM CDT, 35 minutes earlier.

Area forecast discussion, Jul 17, 6:54 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
654 PM CDT Fri Jul 17 2020

.UPDATE...
Issued at 654 PM CDT Fri Jul 17 2020

Severe thunderstorm complex has been moving through the region a
bit faster than CAMs have indicated. The northern and eastern
portions of the complex have been weakening, but there has been
additional development over western portions of our CWA and BIS's
area. Main trough axis is still to the west and there is quite a
bit of rich instability feeding into those storms. The severe
threat will continue, with thoughts that there will be additional
wind and heavy rain possible as the discrete cells to our west
form a complex. Highest probability of severe looks like it will
be mostly over southeastern ND and west central MN at this point
as northern portions have seen instability decrease with this
first round, but will continue to monitor.

Will let the heat advisory expire at 7 PM as planned. Still hot
and humid down there, but with storms rolling in during the next
few hours as well as sunset the apparent T values should be
dropping down.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 216 PM CDT Fri Jul 17 2020

See mesoscale discussion issued at 1:43pm for latest thinking on
evolution of storms and main threats through ~5pm. As of 2:15pm,
it appears that large DCAPE combined with storms starting to
become more surface based has allowed for the significant wind
threat to increase rapidly. This area also favorable for a tornado
over the next couple hours given favorable low level shear
environment. Anticipate this activity to build southeast into
greatest instability with swaths of significant winds the main
threat (along with the threats of ~2 inches, brief tornado, and
localized flash flooding).

.LONG TERM...(Saturday through Friday)
Issued at 216 PM CDT Fri Jul 17 2020

For Saturday...winds become northwesterly behind the system bringing
in cooler and drier air to the region as surface high pressure
builds in and storms continue moving east.

The pattern through the rest of the period beginning on Sunday shows
the upper trof sagging to the south...which will help keep
temperatures a bit more seasonable through the middle of next week
when ridging returns and temperatures again gradually warm up.
Otherwise...a series of disturbances will propagate through the
flow...keeping chances for precipitation in the picture through the
end of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 654 PM CDT Fri Jul 17 2020

Thunderstorms have been rolling through the ND airports as well as
TVF, and will be moving into KBJI shortly. Winds are all over the
place with the convection as the storms are creating their own
small low and high pressure systems, so have mostly VRB with VCTS
or TSRA through this evening. Ceiling and vis are mostly VFR
although there have been some brief reductions to vis with the
heavier thunderstorms. Additional thunderstorms will move in from
central ND, so convection will continue through around 06Z for
most TAF sites. Winds will eventually shift to all northwesterly
behind a frontal boundary after 06Z, although directions will be
all over the place before the boundary comes through thanks to the
convection. Some additional thunderstorm development will be
possible late in the period, but uncertainty is very high so will
not include in the TAFs at this point.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ038-039-049-052-
     053.

MN...None.

UPDATE...JR
SHORT TERM...TG
LONG TERM...BH
AVIATION...JR
Hazardous weather outlook, Jul 17, 5:22 AM CDT, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
522 AM CDT Fri Jul 17 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039-
049-052-053-181030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent-
Richland-
522 AM CDT Fri Jul 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are likely today across the area,
with large hail up to 2 inches, brief line-embedded tornadoes,
and damaging wind gusts of 75 mph or greater. Significant wind
damage is likely with todays strongest storms. Localized flash
flooding is possible.

Heat index values will reach or slightly exceed 100 degrees today
in southeastern ND.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorm chances are expected through next Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

NDZ006-007-014-015-024-026-028-038-054-181030-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-
Western Walsh-
522 AM CDT Fri Jul 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are likely today across the area,
with hail 2 inches or larger, tornadoes, and damaging wind gusts
of 75 mph or greater. Significant wind damage is likely with
today's strongest storms. Localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorm chances are expected through next Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 17, 6:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
656 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     4 SE HENDRUM            47.22N 96.75W
07/17/2020                   Norman             MN   PUBLIC

            TREES BLWON DOWN IN A SHELTERBELT. PHOTO AND REPORT
            POSTED VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Jul 17, 7:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
704 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND GST     5 SSE MAHNOMEN          47.25N 95.93W
07/17/2020  M55 MPH          Mahnomen           MN   MESONET

            PEAK WIND MEASURED AT AN RWIS STATION.

&&

GGUST
Local storm report, Jul 17, 7:07 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
707 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     2 S BROOKS              47.79N 96.00W
07/17/2020  M54 MPH          Red Lake           MN   MESONET

            PEAK WINDS MEASURED AT AN RWIS STATION.

&&

GGUST
Special weather statement, Jul 17, 7:13 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
713 PM CDT Fri Jul 17 2020

MNZ003-029-030-040-NDZ039-049-052-053-180115-
Clay-Grant-Wilkin-West Otter Tail-Sargent-Richland-Ransom-Cass-
713 PM CDT Fri Jul 17 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLAY...WESTERN
OTTER TAIL...WESTERN GRANT...WILKIN...EASTERN RANSOM...SOUTHERN
CASS...RICHLAND AND EASTERN SARGENT COUNTIES...

At 712 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Rollag to near Chaffee. Movement was
south at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Wahpeton, Breckenridge, Barnesville, Horace, Hankinson, Kindred and
Milnor.

This includes the following highways...
 Interstate 29 between mile markers 0 and 63.
 Interstate 94 in North Dakota between mile markers 347 and 351.
 Interstate 94 in Minnesota between mile markers 1 and 58.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4602 9627 4602 9657 4593 9656 4594 9768
      4686 9754 4684 9619 4576 9596 4576 9625
TIME...MOT...LOC 0012Z 354DEG 73KT 4671 9628 4672 9742

Hopkins
Local storm report, Jul 17, 7:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
715 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     STEPHEN                 48.45N 96.88W
07/17/2020                   MARSHALL           MN   PUBLIC

            BLEACHERS AT THE FOOTBALL FIELD WERE ROLLED AND
            DESTROYED. PHOTO AND REPORT POSTED VIA SOCIAL MEDIA. TIME
            ESTIMATED BASED ON RADAR.

&&

GGUST
Local storm report, Jul 17, 7:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
721 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND GST     8 W ARGYLE              48.34N 96.99W
07/17/2020  M58 MPH          Marshall           MN   MESONET

            PEAK WINDS MEASURED AT A PERSONAL WEATHER STATION.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:13 PM CDTSpecial Weather StatementFGFGrant, Wilkin62 min
Jul 17, 7:23 PM CDTSevere Thunderstorm WarningFGFBecker, Mahnomen67 min
Jul 17, 8:05 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Wadena55 min
Jul 17, 8:11 PM CDTSpecial Weather StatementFGFBecker64 min
Jul 17, 8:13 PM CDTSpecial Weather StatementFGFClay47 min
Jul 17, 8:19 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wadena56 min
Jul 17, 8:42 PM CDTSevere Thunderstorm WarningFGFWadena48 min
Jul 17, 9:02 PM CDTSpecial Weather StatementFGFGrant, Otter Tail, Wilkin58 min
Jul 17, 9:07 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena53 min
Jul 17, 9:56 PM CDTAreal Flood AdvisoryFGFClay6 hr
Jul 17, 9:57 PM CDTSpecial Weather StatementFGFGrant63 min
Jul 17, 10:14 PM CDTSpecial Weather StatementFGFGrant61 min
Jul 17, 10:17 PM CDTSevere Thunderstorm WarningFGFWilkin58 min
Jul 17, 10:21 PM CDTSevere Thunderstorm WarningFGFGrant, Wilkin54 min
Jul 17, 10:42 PM CDTSevere Thunderstorm WarningFGFOtter Tail12 min
Jul 18, 5:45 PM CDTSpecial Weather StatementFGFHubbard45 min
Jul 17, 7:26 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs, Steele64 min
Jul 17, 8:39 PM CDTSpecial Weather StatementFGFBarnes51 min
Jul 17, 8:43 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele62 min
Jul 17, 9:25 PM CDTSpecial Weather StatementFGFRichland, Sargent50 min
Jul 17, 9:49 PM CDTSpecial Weather StatementFGFRansom, Richland, Sargent56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.